Thunderstorm Wind, Van Buren
- When
- April 18, 7:39 AM CST
- Where
- Van Buren County, 1.78 mi NE of Una
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.720, -92.760
A hand-held anemometer measured a wind gust of 60 mph.
A cold front encountered warm, moist air over Arkansas, triggering a few severe thunderstorms on the 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A cold front encountered warm, moist air over Arkansas, triggering a few severe thunderstorms on the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 18, 5:35 AM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION NATIONAL WEATHER SERVICE LITTLE ROCK AR 635 AM CDT THU APR 18 2013 .AVIATION... OVERALL VFR CEILINGS WILL BE SEEN THIS MORNING...WITH AREAS OF MVFR WITH LOWER STRATUS CEILINGS AND SCATTERED SHOWERS AND THUNDERSTORMS. A STORM SYSTEM WILL MOVE ACROSS AR TODAY AND DEVELOP SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THE STORMS WILL FORM OVER WESTERN PARTS THIS MORNING...THEN GRADUALLY MOVE EAST THROUGH THE DAY TO THIS EVENING. MVFR CEILINGS AND VISIBILITIES WITH PATCHY IFR CONDITIONS WILL BE SEEN WITH STORMS. SCATTERED SEVERE STORMS WILL BE POSSIBLE THROUGH THE DAY TO EVENING. WINDS WILL BE ELEVATED FROM THE SOUTH AT 10 TO 25 KNOTS WITH GUSTS AROUND 30 KNOTS. WINDS WILL SHIFT TO THE WEST BEHIND THE FRONT. BEHIND THE FRONT MVFR CEILINGS WITH LIGHT RAIN OR SHOWERS WILL BE SEEN...THEN GRADUALLY ENDING FROM WEST TO EAST TONIGHT. MVFR CEILINGS WILL ALSO SLOWLY BECOME VFR LATER TONIGHT. (59) && .PREV DISCUSSION... /ISSUED 324 AM CDT THU APR 18 2013/ .SHORT TERM...TODAY THROUGH SUNDAY WARM AND MUGGY CONDITIONS PERSIST EARLY THIS MORNING AS SRLY FLOW HAS INTENSIFIED ACROSS THE REGION WITH THE APPROACH OF THE COLD FRONT TO THE WEST. SKIES WERE PARTLY TO MOSTLY CLOUDY...WITH TEMPS REMAINING IN THE MID TO UPPER 70S. REGIONAL RADAR IMAGERY SHOWS COMPLEX OF TSRA ONGOING ACROSS SOUTH CENTRAL OK...NE INTO NE OK...SW MO AND EXTREME NWRN AR. THIS ACTIVITY WAS ONGOING JUST ALONG AND AHEAD OF THE SFC COLD FRONT WHICH WAS LOCATED ACROSS SIMILAR LOCATION DESCRIBED ABOVE. THE COLD FRONT TO THE WEST IN OK WILL MOVE EAST ACROSS THE CWA THROUGH EARLY THIS EVENING...ENTERING THE WRN AND NWRN AR AREAS DURING THE MORNING TIME FRAME...THEN BISECTING THE STATE FROM NORTH TO SOUTH DURING THE EARLY AFTERNOON HRS. BY THE EVENING HRS...EXPECT THIS FRONT TO BE PUSHING EAST ACROSS THE MS RIVER. EXPECT SHRA/TSRA ALONG BEHIND THIS FRONT THROUGH THE DAY AS IT TRAVERSES THE STATE. EXPECT PLENTY OF INSTABILITY AHEAD OF THE FRONT THIS MORNING ACROSS THE WEST AS TEMPS REMAIN MUGGY IN THE 70S...AND WITH DEWPTS IN THE MID TO UPPER 60S. INSTABILITY WILL BE ON THE INCREASE THROUGHOUT THE DAY ACROSS CENTRAL AND ERN SECTIONS OF THE STATE AS TEMPS WARM INTO THE UPPER 70S TO MID 80S AHEAD OF THE FRONT. FORECAST LOW LEVEL SHR WILL ALSO BE FAIRLY IMPRESSIVE...WITH FORECAST SOUNDINGS SHOWING 0-3 KM SRH OF 450-NEARLY 600 M^2/S^2 JUST AHEAD OF THE FRONT. AS A RESULT...ALL SVR WX THREATS WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT. THE GREATEST TORNADO THREAT WILL BE WITH ANY ISOLATED CONVECTION AHEAD OF THE MAIN FRONT...AS WELL AS ALONG THE LEADING EDGE OF ANY LINEAR CONVECTION. A FEW BOWING SEGMENTS OR QLCS ACTIVITY WILL ALSO BE POSSIBLE...WHICH WOULD ENHANCE THE DAMAGING WIND THREAT. CAN ALSO SEE A POSSIBLE TORNADO ASSOCIATED WITH THESE BOWING SEGMENTS AS WELL. LARGE HAIL THREAT WILL EXIST DUE TO THE LARGE CAPE PROFILES IN THE HAIL GROWTH ZONE...BUT THE LACK OF A DRY MID LEVEL SHOULD LIMIT A WIDESPREAD LARGE HAIL THREAT FOR NOW. WIDESPREAD FLASH FLOODING IS NOT EXPECTED AT THIS TIME DUE TO THE THE FRONT GAINING EWD MOMENTUM OVER TIME...AND WITH STORM MOVEMENT EXPECTED TO BE FAIRLY RAPID. EVEN SO...A LOCALIZED FLASH FLOODING THREAT WILL EXIST WITH THE HIGH LEVELS OF MOISTURE IN PLACE. BREEZY SRLY WINDS WILL BE SEEN AHEAD OF THE SFC COLD FRONT...WITH WINDS OF 15 TO 25 MPH EXPECTED...AND GUSTS OVER 30 MPH POSSIBLE. JUST ALONG AND BEHIND THE FRONT THERE WILL BE A BRIEF LULL IN WIND SPEEDS...BUT SHOULD SEEN WIND SPEEDS INCREASE FROM THE NW BEHIND THE FRONT. AS A RESULT...A LAKE WIND ADV REMAINS FOR MUCH OF TODAY INTO THIS EVENING. BY LATE THIS EVENING...THE FRONT WILL BE EAST OF AR...WITH THE PRECIP ACTIVITY ENDING FROM WEST TO EAST. DRIER CONDITIONS WILL BE SEEN THROUGH THE REST OF THE PERIOD. HOWEVER...MUCH COOLER CONDITIONS WILL BE SEEN...WITH OVERNIGHT LOWS DROPPING BACK TO NEAR FREEZING ACROSS PORTIONS OF THE CWA FRI AND SAT MORNINGS. THE MOST LIKELY AREAS FOR A FROST OR POSSIBLE FREEZE WILL BE ACROSS THE NWRN COUNTIES...AND IN VALLEY/SHELTERED LOCATIONS IN THE OZARKS AND OUACHITAS. && .LONG TERM...MONDAY THROUGH WEDNESDAY SURFACE HIGH PRESSURE HAS MOVED TO THE EAST AND A SOUTH WIND FLOW WILL BE RETURNING TO THE SOUTHERN PLAINS THROUGH MONDAY. A BROAD UPPER TROUGH OVER THE CENTRAL U.S. WILL SWING UPPER LEVEL ENERGY INTO THE REGION LATER MONDAY THROUGH TUESDAY. FORECAST HAS CONVECTION DEVELOPING MONDAY AFTERNOON...AND LASTING THROUGH TUESDAY NIGHT. THERE ARE TIMING ISSUES IN THE MODELS WITH THE GFS FASTER THAN THE EURO...AND AT THIS TIME WILL USE A BLEND. CONVECTION WOULD THEN PUSH OUT OF AR WEDNESDAY AM. OTHERWISE...TEMPS WILL BE AROUND NORMAL VALUES TO WARMER ON MONDAY...THEN A BIT LOWER TUESDAY AND WEDNESDAY ESPECIALLY AFTER THE COLD FRONTAL PASSAGE. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 75 36 57 35 / 100 90 0 0 CAMDEN AR 80 39 61 36 / 100 60 0 0 HARRISON AR 72 33 54 33 / 100 10 0 0 HOT SPRINGS AR 74 37 58 36 / 100 30 0 0 LITTLE ROCK AR 77 39 59 37 / 100 70 0 0 MONTICELLO AR 82 41 59 38 / 90 100 0 0 MOUNT IDA AR 74 36 58 35 / 100 10 0 0 MOUNTAIN HOME AR 73 34 55 33 / 100 30 0 0 NEWPORT AR 78 38 57 35 / 100 100 0 0 PINE BLUFF AR 79 40 59 37 / 100 90 0 0 RUSSELLVILLE AR 75 36 58 35 / 100 10 0 0 SEARCY AR 78 37 58 34 / 100 90 0 0 STUTTGART AR 79 39 58 37 / 100 100 0 0 && .LZK WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ARKANSAS- BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY- DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN- LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK- POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN- WHITE-WOODRUFF-YELL. && SHORT TERM...62 / LONG TERM...59
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 830 AM CDT THU APR 18 2013 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 830 AM CDT THU APR 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT NOW ENTERING EXTREME WESTERN ARKANSAS WILL CONTINUE TO MOVE THROUGH THE STATE. THE FRONT IS EXPECTED TO PICK UP SPEED OVER THE NEXT SEVERAL HOURS AND BE LOCATED ALONG THE MISSISSIPPI RIVER BY EARLY EVENING. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND IN ADVANCE OF THIS FRONT AND WITH A VERY MOIST AND UNSTABLE AIR MASS IN PLACE ...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO SWEEP ACROSS THE STATE WITH DAMAGING WINDS THE MAIN CONCERN. WINDS ALOFT ARE TURNING AND INCREASING WITH HEIGHT MEANING TORNADOES WILL BE POSSIBLE. INDIVIDUAL STORMS THAT DEVELOP AHEAD OF THE SQUALL LINE WILL HAVE A GREATER POTENTIAL TO DEVELOP A TORNADO. THERE IS ALSO A TORNADO THREAT IF ANY BOW SHAPED SEGMENTS CAN DEVELOP ALONG THE SQUALL LINE. THE BEST CHANCES FOR SEEING A TORNADO WILL BE OVER THE EASTERN HALF OF THE STATE WHERE DAYTIME HEATING WILL BE MAXIMIZED. IN ADDITION TO SEVERE WEATHER...THERE WILL ALSO BE AREAS OF HEAVY RAIN. THERE IS A LOT OF MOISTURE AVAILABLE...WHICH WILL MAKE THUNDERSTORMS MORE EFFICIENT RAINMAKERS. WIDESPREAD ONE TO TWO INCH AMOUNTS ARE EXPECTED...WITH LOCALLY HIGHER AMOUNTS. WIDESPREAD FLOODING SHOULD NOT BE EXCESSIVE GIVEN THE FAST MOVEMENT OF STORMS AND THE SHORT DURATION OF TORRENTIAL DOWNPOURS...BUT SOME LOCALIZED FLOODING WILL BE POSSIBLE. RAIN WILL CONTINUE FOR SEVERAL HOURS AFTER THE COLD FRONTAL PASSAGE BEFORE ENDING LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY SURFACE HIGH PRESSURE WILL BUILD INTO ARKANSAS BEHIND THE STORM SYSTEM AND COLD FRONT FRIDAY MORNING AND BRING DRY AND COOLER WEATHER. FRIDAY MORNING...SOME LOCATIONS IN FAR NORTHWEST ARKANSAS COULD HAVE TEMPERATURES CLOSE TO FREEZING. PATCHY FROST MAY ALSO BE SEEN FRIDAY MORNING AND SATURDAY MORNING. ANOTHER FAIRLY POTENT FRONT IS EXPECTED TO AFFECT ARKANSAS EARLY NEXT WEEK. THIS WILL BRING THE POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS...WITH SOME STRONG STORMS POSSIBLE BY TUESDAY AFTERNOON. AREA RESIDENTS ARE ENCOURAGED TO KEEP UP TO DATE WITH THE LATEST FORECAST AND STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY ACROSS MUCH OF THE STATE ESPECIALLY THIS AFTERNOON TO EVENING. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 59/56
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
654 AM CDT THU APR 18 2013
ARZ021-030-037-038-181255-
JOHNSON AR-LOGAN AR-SCOTT AR-YELL AR-
654 AM CDT THU APR 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YELL...NORTHERN
SCOTT...LOGAN AND SOUTHERN JOHNSON COUNTIES UNTIL 800 AM CDT...
AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
OZARK TO 4 MILES NORTH OF ECHO TO 9 MILES WEST OF MORGAN SPRINGS...
AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
WALDRON... PARIS... CLARKSVILLE...
BOONEVILLE... TOKALON... SUBIACO...
SPADRA... SCRANTON... RATCLIFF...
OLIVER... MT MAGAZINE... MANSFIELD...
MAGAZINE... LAMAR... HOYT...
HINKLE... HARTMAN... ECHO...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 51 AND 65.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!
LAT...LON 3496 9437 3497 9424 3505 9423 3507 9425
3511 9415 3515 9414 3515 9404 3523 9404
3524 9393 3533 9391 3532 9382 3542 9381
3537 9372 3549 9371 3550 9330 3529 9345
3496 9386 3486 9406 3493 9442
TIME...MOT...LOC 1154Z 256DEG 36KT 3543 9387 3516 9412
3492 9447
57SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
753 AM CDT THU APR 18 2013
ARZ003>005-012-013-021>023-181340-
BAXTER AR-BOONE AR-JOHNSON AR-MARION AR-NEWTON AR-POPE AR-SEARCY
AR-VAN BUREN AR-
753 AM CDT THU APR 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR BOONE...NORTHWESTERN VAN BUREN...
SEARCY...NORTHERN POPE...EASTERN NEWTON...MARION...NORTHEASTERN
JOHNSON AND WESTERN BAXTER COUNTIES UNTIL 845 AM CDT...
AT 750 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
OMAHA TO 7 MILES NORTHEAST OF WALNUT TO LUDWIG LAKE...AND MOVING EAST
AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
YELLVILLE... MOUNTAIN HOME... MARSHALL...
JASPER... HARRISON... BULL SHOALS...
ZACK... WOOLUM... WITTS SPRING...
WININGTON... WILLIS... WESTERN GROVE...
WATTS... VALLEY SPRINGS... SOLO...
SMYRNA... SELF... SAINT JOE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!
LAT...LON 3649 9232 3591 9246 3550 9269 3552 9347
3582 9332 3650 9318
TIME...MOT...LOC 1253Z 254DEG 37KT 3651 9306 3586 9322
3555 9341
57The Little Rock radar (KLZK), 108 km away, was scanning. The volume nearest the first event began at 13:36 UTC.
4 thunderstorm wind. Local standard time, as filed.
A hand-held anemometer measured a wind gust of 60 mph.
Trees were blown down, blocking the highway.
Tree limbs were blown down, causing minor power outages.
Winds were estimated at 60 mph between Amity and Alpine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435065, 435067, 436955, 435068.